Alert archive / New Mexico / High Wind Watches in 2011

High Wind Watch 5, NWS Midland/Odessa, TX

February 15, 2011Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 15, 2011, 1:08 PM MST for Eddy County, New Mexico. It took effect at Feb 17, 2011, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 15, 2011, 1:08 PM MST (20:08 UTC)
In effect from
Feb 17, 2011, 5:00 AM MST
Expired
Feb 16, 2011, 7:09 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4443 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

910 
WWUS74 KMAF 152008
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CST TUE FEB 15 2011

...HIGH WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS EARLY THURSDAY
MORNING THROUGH EARLY THURSDAY EVENING...

.AN UPPER LEVEL STORM SYSTEM WILL PASS OVER THE NORTHERN ROCKIES
THURSDAY MORNING. AS THIS OCCURS...STRONG SOUTHWEST WINDS ALOFT
WILL INCREASE OVER THE GUADALUPE MOUNTAINS OF WEST TEXAS AND
SOUTHEAST NEW MEXICO. THE WINDS WILL FIRST BEGIN TO INCREASE NEAR
THE HIGHEST ELEVATIONS EARLY THURSDAY MORNING...AND SPREAD INTO
THE LOWER ELEVATIONS DURING THURSDAY AFTERNOON.

NMZ027-TXZ258-160415-
/O.NEW.KMAF.HW.A.0005.110217T1200Z-110218T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
108 PM MST TUE FEB 15 2011

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON. 

* TIMING: EARLY THURSDAY MORNING THROUGH EARLY THURSDAY EVENING.

* WINDS: WEST SOUTHWEST 25 TO 40 MPH...WITH GUSTS NEAR 65 MPH.

* IMPACTS: HIGH PROFILE VEHICLES TRAVELING THROUGH THE GUADALUPE
  MOUNTAINS SHOULD USE CAUTION THURSDAY OR CONSIDER AN ALTERNATE
  ROUTE. GUSTY CROSSWINDS WILL RESULT IN HAZARDOUS DRIVING
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
3 follow-up statements
006 
WWUS74 KMAF 161032
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 AM CST WED FEB 16 2011

...HIGH WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS EARLY THURSDAY
MORNING THROUGH EARLY THURSDAY EVENING...

.AS AN UPPER LEVEL TROUGH WILL DEEPEN OVER THE WESTERN U.S. THURSDAY.
AS THIS HAPPENS... STRONG SOUTHWEST WINDS ALOFT WILL INCREASE OVER
THE GUADALUPE MOUNTAINS AND MIX DOWN TO THE SURFACE. THE STRONGEST
WINDS ARE EXPECTED DURING THE AFTERNOON AS HEATING REACHES MAXIMUM.
WIND SPEEDS WILL DECREASE DURING THE EVENING.

NMZ027-TXZ258-162200-
/O.CON.KMAF.HW.A.0005.110217T1200Z-110218T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
332 AM MST WED FEB 16 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON. 

* TIMING: EARLY THURSDAY MORNING THROUGH EARLY THURSDAY AFTERNOON.

* WINDS: SOUTHWEST 30 TO 40 MPH...WITH GUSTS NEAR 65 MPH.

* IMPACTS: HIGH PROFILE VEHICLES TRAVELING THROUGH THE GUADALUPE 
  MOUNTAINS SHOULD USE CAUTION THURSDAY OR CONSIDER AN ALTERNATE 
  ROUTE. GUSTY CROSSWINDS WILL RESULT IN HAZARDOUS DRIVING 
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
055 
WWUS74 KMAF 162027
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CST WED FEB 16 2011

NMZ027-TXZ258-171100-
/O.CON.KMAF.HW.A.0005.110217T1200Z-110218T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
127 PM MST WED FEB 16 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON. 

* TIMING: EARLY THURSDAY MORNING THROUGH EARLY THURSDAY 
  AFTERNOON.

* WINDS: WEST SOUTHWEST 30 TO 40 MPH...WITH GUSTS NEAR 65 MPH.

* IMPACTS: HIGH PROFILE VEHICLES TRAVELING THROUGH THE GUADALUPE
  MOUNTAINS SHOULD USE CAUTION THURSDAY...OR CONSIDER AN ALTERNATE
  ROUTE. GUSTY CROSSWINDS WILL RESULT IN HAZARDOUS DRIVING
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
858 
WWUS74 KMAF 170209
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
809 PM CST WED FEB 16 2011

NMZ027-TXZ258-171200-
/O.UPG.KMAF.HW.A.0005.110217T1200Z-110218T0000Z/
/O.NEW.KMAF.HW.W.0010.110217T0900Z-110218T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
709 PM MST WED FEB 16 2011

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 2 AM TO 5 PM MST THURSDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: EARLY THURSDAY MORNING THROUGH EARLY THURSDAY 
  AFTERNOON. 

* WINDS: WEST SOUTHWEST 35 TO 45 MPH...WITH GUSTS NEAR 65 MPH.

* IMPACTS: HIGH PROFILE VEHICLES TRAVELING THROUGH THE GUADALUPE
  MOUNTAINS SHOULD USE CAUTION THURSDAY...OR CONSIDER AN ALTERNATE
  ROUTE.  GUSTY CROSSWINDS WILL RESULT IN HAZARDOUS DRIVING
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 15, 10:53 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 15, 10:53 AM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1153 AM CST TUE FEB 15 2011

.DISCUSSION...
PLEASE SEE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED AT AREA TAF SITES THROUGH THE NEXT 24
HOURS. A DISORGANIZED SURFACE PRESSURE PATTERN WILL YIELD FAIRLY
LIGHT WIND SPEEDS THROUGH THE TAF PERIOD. SKIES SHOULD ALSO REMAIN
CLEAR... WITH SOME HIGH CLOUDS POSSIBLY ON THE INCREASE TOMORROW
MORNING. STRATUS CLOUDS ARE ALSO EXPECTED TO DEVELOP OVER THE
EASTERN PERMIAN BASIN EARLY TOMORROW MORNING. AT THIS TIME...
CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE A MENTION IN THE MAF
FORECAST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS
     AREA...GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER TRANS
     PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...REEVES
     COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
     CORRIDOR.

&&

06
Hazardous weather outlook, Feb 15, 1:00 PM MST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CST TUE FEB 15 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-162000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
200 PM CST TUE FEB 15 2011 /100 PM MST TUE FEB 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE
GUADALUPE MOUNTAINS TODAY. A RED FLAG WARNING REMAINS IN EFFECT
UNTIL 7 PM MST THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE GUADALUPE
MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...SOUTHEAST NEW MEXICO
PLAINS...UPPER TRANS PECOS AND DAVIS MOUNTAINS ON WEDNESDAY
AFTERNOON AND A FIRE WEATHER WATCH REMAINS IN EFFECT.

CRITICAL FIRE WEATHER CONDITIONS REMAIN POSSIBLE FOR THE ABOVE
MENTIONED AREAS AGAIN ON THURSDAY...AND MAY SPREAD FARTHER EAST
DURING THE AFTERNOON. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE
GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...SOUTHEAST
NEW MEXICO PLAINS...UPPER TRANS PECOS...DAVIS MOUNTAINS...WESTERN
AND NORTHWESTERN PERMIAN BASIN.

IN ADDITION...VERY STRONG WESTERLY WINDS WILL LIKELY DEVELOP OVER
THE GUADALUPE MOUNTAINS THURSDAY AND A HIGH WIND WATCH HAS BEEN
ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 4:22 AM MSTFire Weather WatchMAF34 hr
Feb 15, 4:22 AM MSTRed Flag WarningMAF14 hr

Nearby

High Wind Watches in New Mexico, 2011High Wind Watches in Texas, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.